There have been increased reports of patients on Rebif (interferon beta 1-alpha for Multiple Sclerosis) developing a severe clotting condition, hemolytic-uremic syndrome and thrombotic thombocytopenic pupura, that are labeled as rare by the drug manufacturer. In the four recent reports, patients were stable on this medication for years prior to the adverse reactions occurring. Investigators feel that there could be under reporting of the adverse effects as doing so is voluntary. Researchers suggest looking out for certain signs to further prevent progression of this adverse reaction. Do you feel that the FDA should require reports to the FDA Adverse Event Reporting System (FAERS)? What is your work policy on adverse event reporting?
For additional information, please see the article in Health Day.
Click on the link for the NEJM article.
Image courtesy of [Victor Habbick]/FreeDigitalPhotos.Net